Montana, 2018Flash Flood and Damaging Winds in Montana, June 25, 2018
June 25, 2018 · NWS TFX · 7 events in 2 counties and zones
A supercell produced a wet microburst in the vicinity of Simms, Sun River, Fort Shaw, Fairfield, and Power in Cascade and Teton Counties between 6:40 PM and 7:10 PM MDT on June 25th. Winds associated with this microburst were estimated to have been in the range of 70 to 90 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell produced a wet microburst in the vicinity of Simms, Sun River, Fort Shaw, Fairfield, and Power in Cascade and Teton Counties between 6:40 PM and 7:10 PM MDT on June 25th. Winds associated with this microburst were estimated to have been in the range of 70 to 90 mph. Torrential rainfall and several inches of hail accumulation from pea-size to dime-size hailstones also accompanied the storm and caused extensive crop damage. In addition, a line of thunderstorms crossed Great Falls and caused minor street flooding. These thunderstorms were triggered by a Pacific cold front that encountered a warm, humid air mass and moderate instability amidst strong vertical wind shear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 25, 4:42 PM MST, 56 minutes earlier.
Area forecast discussion, Jun 25, 4:42 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
542 PM MDT Mon Jun 25 2018
...UPDATED AVIATION DISCUSSION...
.SYNOPSIS...
A strong pacific cold front will sweep east across the region this
evening and will be accompanied by scattered showers and
thunderstorms, especially this evening. Some storms could be
strong to severe, possibly producing damaging winds, large hail,
and brief heavy rain. The front will exit the area around
midnight, causing the showers and thunderstorms to decrease from
the west. A westerly flow aloft will then bring drier and cooler
conditions with breezy west winds for Tuesday through Wednesday.
&&
.DISCUSSION...
Rest of Today and Tonight...a fairly vigorous upper level trough
continues to push east across BC this afternoon and evening with
associated Pacific cold front currently draped from NW Montana SW
into NE Oregon. Cumulus field just now beginning to initiate over
central Idaho should expand rapidly across SW MT over the next
few hrs with thunderstorms initiating over SW and W-central MT
late this afternoon and tracking NE across central and north-
central MT this evening. Dewpoints have fallen some today with
mixing but should still support enough instability to combine
with wind shear of around 40kts for organized thunderstorm
development this evening as storms track NE through central/north-
central MT. Greatest threat from these storms is likely to be
wind as unidirectional wind shear supports linear storm
organization as cells move NE into n-central MT this evening.
Hail threat is also there, especially with initial cells in the
early evening period. Wind shift to the west or northwest will
follow the frontal passage overnight with a few showers lingering
behind the front over far SW and eastern portions of the forecast
area. Hoenisch
Tuesday through Monday...A westerly flow aloft will set up over
Montana Tuesday through Wednesday, bringing drier conditions and
breezy westerly winds. Temperatures will initially drop to
slightly below normal on Tuesday behind the front, but then
rebound to just above normal for Wednesday. A deep and slow-moving
low pressure trough will then move into the Pacific Northwest /
Northern Rockies / Northern Plains area for Thursday through
Monday, keeping a good chance of showers and thunderstorms over
the forecast area. As of this forecast cycle, the best chances
appear to be on Friday and Saturday. Heavy rain does not appear
to be likely at this time, but the situation will continue to be
monitored. Temperatures will likely cool to below normal at this
time as well.
Coulston
&&
.AVIATION...
Updated 0000Z.
Mainly VFR conditions will be found during the forecast
period...with the exception of any sites that receive an evening
or early overnight shower or thunderstorm. A cold front will move
from west to east this evening and tonight. This will bring
increased chances for showers and thunderstorms across most sites.
Some stronger storms are possible...mainly from KHLN to KGTF to
KLWT and northward to KHVR. Strong winds and hail are
possible...along with brief MVFR showers with any storms this
evening. Showers may then linger into the early overnight
hours...bringing brief MVFR conditions. VFR conditions then return
for Tuesday morning...and continue throughout the day. Gusty
winds may also develop by Tuesday afternoon...with gusts over 30
knots possible. Anglin
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 53 73 47 80 / 80 0 0 0
CTB 47 68 44 74 / 0 0 0 0
HLN 54 75 49 81 / 50 0 0 0
BZN 55 76 47 82 / 20 10 0 0
WEY 47 70 39 75 / 0 0 0 0
DLN 51 74 45 81 / 20 0 0 0
HVR 54 74 48 79 / 80 0 0 0
LWT 53 69 46 76 / 60 10 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Flood warning continues until further notice for the Missouri River
near the James Kipp Recreation area.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 25, 4:33 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
533 PM MDT MON JUN 25 2018
MTZ044-045-260000-
Liberty MT-Toole MT-
533 PM MDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIBERTY AND EAST
CENTRAL TOOLE COUNTIES UNTIL 600 PM MDT...
At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Lothair, or 19 miles northeast of Shelby, moving
northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northwestern
Liberty and east central Toole Counties.
LAT...LON 4864 11102 4852 11150 4867 11164 4891 11118
TIME...MOT...LOC 2333Z 245DEG 30KT 4863 11146
KJ
Special weather statement, Jun 25, 4:40 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Great Falls MT
540 PM MDT MON JUN 25 2018
MTZ012-014-048-260015-
Cascade MT-Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
540 PM MDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK AND WEST
CENTRAL CASCADE COUNTIES UNTIL 615 PM MDT...
At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Wolf Creek, or 29 miles northwest of Helena, moving
northeast at 45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cascade, Wolf Creek, Tower Rock State Park and Craig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4684 11232 4696 11251 4744 11200 4720 11150
TIME...MOT...LOC 2340Z 224DEG 38KT 4696 11233
KJ
Special weather statement, Jun 25, 5:11 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
611 PM MDT MON JUN 25 2018
MTZ012-014-048-260045-
Cascade MT-Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
611 PM MDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEWIS AND CLARK AND
WEST CENTRAL CASCADE COUNTIES UNTIL 645 PM MDT...
At 610 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wolf Creek, or 21 miles southwest of Cascade, moving northeast at 30
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4751 11197 4750 11192 4720 11138 4697 11209
4711 11222
TIME...MOT...LOC 0010Z 228DEG 24KT 4707 11207
KJSpecial weather statement, Jun 25, 5:25 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
625 PM MDT MON JUN 25 2018
MTZ011-045-260100-
Liberty MT-Hill MT-
625 PM MDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIBERTY AND
NORTHWESTERN HILL COUNTIES UNTIL 700 PM MDT...
At 624 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Joplin, or 25 miles north of Chester, moving northeast
at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northeastern
Liberty and northwestern Hill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4874 11087 4886 11105 4900 11091 4900 11011
TIME...MOT...LOC 0024Z 227DEG 34KT 4887 11088
KJ
Special weather statement, Jun 25, 5:33 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
633 PM MDT MON JUN 25 2018
MTZ012-014-048-049-260115-
Cascade MT-Southern Rocky Mountain Front MT-Eastern Teton MT-
Central and Southern Lewis and Clark MT-
633 PM MDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEWIS AND CLARK...
SOUTHEASTERN TETON AND NORTHWESTERN CASCADE COUNTIES UNTIL 715 PM
MDT...
At 632 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Fort Shaw to 6 miles south
of Cascade. Movement was northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Great Falls, Cascade, Fort Shaw, Power, Tower Rock State Park, Ulm,
First Peoples Buffalo Jump State Park, Simms and Sun River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4781 11168 4769 11139 4725 11122 4708 11182
4723 11196 4745 11210
TIME...MOT...LOC 0032Z 220DEG 28KT 4746 11197 4735 11182 4719 11175
KJThunderstorm Wind, Cascade
- When
- June 25, 5:38 PM MST
- Where
- Cascade County, 1 mi NE of Simms
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.510, -111.915
Spotter reported cottonwood tree branches downed by thunderstorm wind gusts. Estimated branches were the size of fence posts. Time of report estimated via radar and gust magnitude estimated.
Thunderstorm Wind, Cascade
- When
- June 25, 5:50 PM MST
- Where
- Cascade County, 4.36 mi NE of Ashuelot
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.596, -111.757
NWS storm damage survey estimated 75 mph wind gusts broke one to three-inch diameter softwood tree branches near Sun River.
Thunderstorm Wind, Teton
- When
- June 25, 5:50 PM MST
- Where
- Teton County, 3.5 mi ENE of Greenfield
- Measured
- 64 kt (74 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.640, -111.796
NWS storm damage survey estimated 74 mph gusts caused the collapse of a farm outbuilding near Fairfield.
Thunderstorm Wind, Cascade
- When
- June 25, 5:55 PM MST
- Where
- Cascade County, 4.8 mi NE of Ashuelot
- Measured
- 76 kt (87 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.602, -111.752
NWS storm damage survey estimated 87 mph wind gusts uprooted trees near Sun River.
Thunderstorm Wind, Teton
- When
- June 25, 6:05 PM MST
- Where
- Teton County, 4 mi SSW of Power
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.666, -111.713
Spotter reported strong wind gusts and pea-size hail chipped paint on house siding and also caused minor damage to windows. Estimated magnitude of wind gusts.
Thunderstorm Wind, Teton
- When
- June 25, 6:05 PM MST
- Where
- Teton County, 1 mi S of Power
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.706, -111.680
Media reported downed trees, power outage, and small hail one-mile south of Power. Estimated magnitude of wind gusts.
Flash Flood, Cascade
- When
- June 25, 6:58 PM MST
- Where
- Cascade County, 0.95 mi SSW of Great Falls to 1.7 mi SSW of Black Eagle
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 47.507, -111.305
Local broadcast media shared Facebook video of minor street flooding in Great Falls. Water was almost touching the doors of a car.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 25, 20181 death · 1 injured · $222,000 · 1 in hail · 24 events
- Rip Current in New York, June 25, 20181 death · 1 event
- Tornado and Flash Flooding in Iowa, June 25 to 26, 2018$420,000 · EF0 · 34 events
- Damaging Winds and Lightning Strike in Alabama, June 25, 20181 injured · $300,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, June 25, 2018$200,000 · 55 kt wind · 16 events
- Damaging Winds in Washington, June 25, 2018$147,000 · 65 kt wind · 13 events
- Hail and Damaging Winds in North Carolina, June 25, 2018$53,000 · 1.5 in hail · 28 events
- Flash Flood and Heavy Rain in Iowa, June 25 to 27, 2018$70,000 · 3 events
- Hail and Damaging Winds in South Carolina, June 25, 20181.75 in hail · 40 events
- Hail and Damaging Winds in South Carolina, June 25, 2018$25,000 · 1.75 in hail · 15 events
- Flooding and Damaging Winds in Massachusetts, June 25, 2018$27,000 · 13 events
- Damaging Winds in Kentucky, June 25, 2018$30,000 · 52 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756375, 756356, 756358, 756357, 756376, 756379, 760600.